Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Having severe vertigo attacks and ringing in ears. Diagnosed labyrinthitis. Do I have a brain tumor?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 3175 Questions
Please help me ! I have had severe vertigo for the past two weeks (and I Know its not from my Postural orthostatic tachycardia syndrome) this time it is vertigo like I am on a boat, and my balence is off . I have some ringing in my ears. BUT my biggest concern is when i close my eyes BOTH of my eye lids on BOTH eyes are twitching A LOT and its hard to keep them closed. Sometimes its hard to concentrate on reading but not that often but when I close my eyes they both twitch A L O T. I went to 2 doctors now my GP and an ENT. They Put me on antivert. and it helps sometimes. BOTH doctors are saying I have labyrinthitis or vestibular neuritis. And that it would go away in 4-6 weeks. THey also gave me exercises to do. My vertigo is now WORSE in the morning when I wake up. its really bad in the morning. But am worried about this eye twitching when i close my eyes. its not my eye ball but its both of my eye lids on both of my eyes. they start twitching when i close them I never have had this problem before until the vertigo started. I have no other symptoms.just vertigo and the eye issues. I had an MRI/MRA/MRV of my brain exactly 1 year from this week and that was clean. I also had at CT of my brain with contrast about 5-6 months ago that was also clean. I do not have double vision. or weakness in a limb but my main symptoms are as follows Vertigo- worse in the morning ringing in ears (but doctor did hearing test and said my hearing is PERFECT in both ears) he also said pressure in ear drums was good sometimes slight headaches and eye twitching when i CLOSE my eyes sometimes hard to focus eyes Should I be concerned that I have a brain tumor? or MS? or that lupus is destroying my brain ? please I am getting very scared about this .
Posted Sat, 7 Dec 2013 in Ear, Nose and Throat Problems
Answered by Dr. Shafi Ullah Khan 14 hours later
Brief Answer: All explained by Labyrinthitis, No lupus/other Detailed Answer: Hello Dear XXXXX! I can recall our conversation a week ago when you were worried about your Lupus cerebritis and i managed to reassure you that its not lupus cerebritis yet and made you care for your vital organs to control lupus. Now i see you developed vertigo and dizzines and as per your doctors saying that you have labyrinthitis and inner ear trouble leading to these troubles. I want to reassure you its because of it and not lupus cerebritis or some brain tumor or MS. So wait for 4 to 6 weeks and continue the medications as all your results have come clear and this issue will resolve by itself.Give it some time. All you need is some vestibular suppressants for symptomatic treatment.which you are already taking in guise of meclizine.Take 25-100 mg/day orally in single daily dose or divided 6-12 hourly dose. It is continued as long as symptoms of vertigo prevail. Then use is as per needs not daily regimens. I urge you to discuss with your doctor to tailor the dose as per your need. If you have any of these symptoms appearing mentioned below stop the drug. Drowsiness Thickening of bronchial secretions Acute glaucoma attack Blurred vision (rare) Constipation Headache Dry mouth Urinary retention If the above medine is not enough You may ask your doctor about cinnarazine and/or Betahistine like medicines for immediate relief. some antiviral medication, and some antiemetic medications. I suggest salt restriction and diuretic group of medicines to avoid complications though. for vertigo there are some other options which you may consider from like antihistamines, benzodiazepines, phenothiazines, monoaminergic agents, and anticholinergic agents which you can choose from for your relief once consulted by your doctors to pick from. Now Twitching.(Mykomia) Well here is a tricky part abit. Twitching is associated with labyrinthitis too as Eyelid muscles supplying nerves ( Cranial Nerve 7) that is facial nerve and The nerve or hearing and balance (Cranial 8 vestublo cocchlear) are neighbours in the brainstem and arise from same location and the facial nerve also passess through ear labyrinthine apparatus too so that all explains your twitching and its synchronisation with your vertigo episode too. Any how twitching is benign and self limited and there is nothing to worry about. So in nut shell your eyelid twitching and vertigo are both because of labyrinthine apparatus infection( labyrinthitis) as your doctor said and you need nothing to worry about. But if it bothers you you can avoid Excessive caffeine and possibly alcohol and excessive physical exertion and activity and all stimulants to relieve symptoms. And if the problem still persists you can consult an opthalmologist for Topical local subcutaneous botulinum toxin A (BOTOX®) injections of 2.5-5 units each to the affected eyelid region, it wil provide relief for 12-18 weeks And a good opthalmologist expertise will avoid complications like ptosis or lid drooping etc other wise all you need is to stop worrying and wait for it to self resolve. And last but not the least stop worrying about your lupus involving your brain.i told you in earlier discussions too that lups cerebritis presentation is different.There are mental status changes, seizure, stroke, peripheral neuropathies severe cranial nerve involvements,spinal cord involvement, myopathies, and alot more pandoras boxes which open and they themselves say that yes lupus it is. Cheers and chill up. You are not in trouble. Just get some rest and continue antivert with precautionary measures and stay in touch. You are as good as humanly possible. I hope we had a fruitful talk. If you need me for anything more please feel free to ask. Other wise it would be nice of you to close the discussion and rate the answer as per your experience XXXXXXX It was pleasure talking to you again I wish you very good luck and take some special care of yourself. Regards Dr S Khan
Above answer was peer-reviewed by
Follow-up: Having severe vertigo attacks and ringing in ears. Diagnosed labyrinthitis. Do I have a brain tumor? 36 hours later
Hey there - I talked to my ENT and GP again and you and I feel much better about this crazy situation . . . My ENT though told me Plaquenil could be the cause of my vertigo. is that really possible?? I have been on this drug for 8 months now without an issue other than occasional headaches. I really hope I would not have to stop it as this drug has been a lifesaver for me. IF it is the plaquenil would lowering my dose help ? I take 200mg BID . at hte moment I will talk to my Rheumo at my regular appointment on friday.
Answered by Dr. Shafi Ullah Khan 8 hours later
Brief Answer: Plaquenil can but didn't in yours so don't stop Detailed Answer: Hello again XXXXX! You are right. Plaquenil is a life saver for Lupus patients. And you doctor is right too about plaquenil's resulting in vertigo. But your vertigo is not because of this. Because a vertigo of 2 weeks can't be from an agent you are using from 8 months. Odds decrease very much. And no don't stop or reduce the plaquenil dose. 200 mg is the maintenance dose and should not be reduced further. But you can change the time of its intake. Take it in the dinner timings with food or milk and I am sure it won't be your vertigo agent any more. Have an eye on your Complete Blood Count and regular eye examinations to avoid it's complications. Continue the Vertigo treatment and don't stop plaquenil. Worsening lupus for a simple vertigo is not worth it. And do take an opinion from your rheumotologist and i am sure he will say exactly as i told you. Stay in touch Hope I was of help. If you have no further queries you know what to do :) Cheers & Regards Dr S Khan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor